Article, Emergency Medicine

Review of potential drug interaction between Oseltamivir and Warfarin and why it is important for emergency medicine physicians

a b s t r a c t

Oseltamivir is a very commonly prescribed anti-viral medication by the Emergency Medicine (EM) physicians for the prophylactic and therapeutic treatment of Influenza infection. While the Drug interaction of Warfarin with various antibiotics is known, the drug interaction between Oseltamivir and Warfarin is not common. We present a case where an 83-year female patient, on Warfarin for Pulmonary Embolism, had worsening of coagulopathy after she was started on Oseltamivir. The INR was monitored daily in our patient and Warfarin was stopped when the INR became supra-therapeutic. Our patient did not have any minor or major Bleeding complication. This is the first reported case of Oseltamivir related worsening coagulopathy in patient on Warfarin to the best of our knowledge. Keeping in mind the possible interaction between the two as it was evident in our case and few other published reports, we recommend monitoring the INR closely in patients using Warfarin after they are started on Oseltamivir therapy.

(C) 2017

Introduction

Oseltamivir is a very commonly prescribed anti-viral medication by the Emergency Medicine (EM) physicians for the prophylactic and ther- apeutic treatment of Influenza infection. While the drug interaction of Warfarin with various antibiotics is known, the drug interaction be- tween Oseltamivir and Warfarin is not common. Through our case, we aim to highlight the importance of Close monitoring of INR in patients started on Oseltamivir. Also, we feel that conveying the need for close INR monitoring by the Emergency Medicine physicians to the Primary Care Physicians can help prevent a potential bleeding complication.

case presentation“>Case presentation

An 83-year female patient presented to the emergency department with chief complaints of acute respiratory distress of one day duration. The patient also complained of productive cough and chills of 5-day du- ration. She had a past medical history of Pulmonary Embolism (PE), Es- sential Hypertension, chronic systolic Congestive Heart Failure and Coronary Artery Disease. Physical examination revealed a temperature of 37.5 ?C, heart rate-113/min, blood pressure-137/103 mm Hg, respira- tory rate-24, SpO2-60% on room air. She was noted to have jugular

* Corresponding author at: PGY-2, Internal Medicine, State University of New York, Upstate Medical University, 50 Presidential Plaza, Apt 1805, Syracuse, NY 13202, USA.

E-mail addresses: [email protected] (S.P. Shah), [email protected] (K.M. Patel), [email protected] (R. Subedi), [email protected] (H.S. Gambhir).

venous distention and inspiratory crackles at the lung bases bilaterally. Arterial blood gas showed a pH of 7.44, pCO2-38 and pO2-135. Labs re- vealed serum sodium of 142 mmol/L, potassium-4.7 mmol/L, chloride-

100 mmol/L, bicarbonate-21 mmol/L, BUN-14 mg/dL, creatinine-

0.7 mg/dL, WBC of 13.2/uL, hemoglobin-12.1 g/dL and platelets-455/ uL. Serum lactate and liver function tests were normal. ProBNP was 18 180 pg/mL and troponin T was normal. INR on the day admission was 2.10. Chest X-ray revealed bilateral pleural effusion and bilateral multifocal Pulmonary infiltrates which was suggestive of either pulmo- nary edema or Pneumonia. Polymerase chain reaction was positive for influenza A virus. The most likely differentials for acute hypoxemic re- spiratory failure were Influenza, community acquired pneumonia and acute exacerbation of Congestive Heart Failure. The patient required ox- ygen support and was placed on continuous positive airway pressure. She was given intravenous Furosemide, covered with broad spectrum antibiotics and started on Oseltamivir. The patient was afebrile and the chest X-ray showed resolution of the pulmonary infiltrates within 8 h after Furosemide administration. This made Pneumonia less likely and thus antibiotics were discontinued after day one. Our patient had only received one dose of Pipericillin + Tazobactum. Patient was con- tinued on Furosemide and Oseltamivir for the next 4 days which result- ed in resolution of acute respiratory failure. Since our patient was on Warfarin for the treatment of PE, INR was monitored daily. The INR be- came supra-therapeutic on day 4 of hospital stay following which War- farin was discontinued. INR was 3.02 on day 4 and 3.11 on day 5. Warfarin was restarted on day 6 when the INR returned to the thera- peutic range. Even after the INR became therapeutic, the patient was re- quiring only 50% of her home dose of Warfarin for the next 3 days. The

http://dx.doi.org/10.1016/j.ajem.2017.03.040

0735-6757/(C) 2017

rise in INR was not critical and thus our patient did not encounter any bleeding complication.

Discussion

Oseltamivir is a potent neuraminidase inhibitor for influenza A and B virus. It has been approved for the prophylactic and therapeutic use of Influenza A and B virus infection. A lot is known about the common side effects and drug interactions of Oseltamivir but we continue to dis- cover newer things about this drug. One such possible association that has come to light is the drug interaction of Oseltamivir with Warfarin. Common side effects of Oseltamivir include Gastrointestinal symptoms like nausea, vomiting diarrhea and abdominal pain. It can cause elevat- ed Liver enzymes and hepatitis, dizziness, vertigo, insomnia, headache, confusion, delusions and seizures [1]. hypersensitivity reactions like rash, facial swelling and toxic epidermal necrolysis are also known to occur rarely [1]. Clopidogrel, Influenza vaccine and Probenecid are the common agents known to have drug interaction with Oseltamivir [1]. The association between Warfarin and Oseltamivir however is unclear. Oseltamivir is not known to interact with the Cytochrome P450 system and thus the probability for the drug interaction between Oseltamivir and Warfarin is theoretically very low [2]. A retrospective study con- ducted by So-Hee Lee et al. discovered a possible drug interaction be- tween Oseltamivir and Warfarin resulting in coagulopathy [1]. While other studies have shown little or no effect of Oseltamivir on INR in pa- tients taking Warfarin [3,4], the data is very limited on the same and it definitely warrants larger prospective studies to determine the association.

Oseltamivir converts to Oseltamivir carboxylate by esterase enzyme

in the liver [5]. The half-life for Oseltamivir carboxylate is 6-10 h [6] and thus it would be take 50 h before the drug is completely removed from the body. Our patient did receive one dose of beta-lactum antibiotic but the rise in INR was not seen up until day 4 of hospital stay. Also, the ef- fect seems to have lasted for 3 days after the completion of Oseltamivir

therapy where the patient continued to require reduced doses of War- farin. The INR has been observed to normalize 3 days after stopping oseltamivir [1] and this strongly raises the possibility of Oseltamivir in- duced coagulopathy in our patient.

Thus, keeping in mind the possible interaction between the two as it was evident in our case and few other published reports, we recom- mend monitoring the INR closely in patients using Warfarin after being started on Oseltamivir therapy. We believe this is a very impor- tant potential drug interaction which the EM physicians should be aware of. Oseltamivir is very commonly prescribed by EM physicians for patients presenting with Influenza like symptoms and they are often discharged home from the Emergency Department. The knowl- edge about the need for close INR monitoring at discharge can help pre- vent serious bleeding complication.

Conflict of interest

None.

References

  1. Lee SH, Kang HR, Jung JW, Kwon JW, Hong KS, Yu KS, et al. Effect of oseltamivir on bleeding risk associated with Warfarin therapy: a retrospective review. Clin Drug Investig 2012;32(2):131-7.
  2. Tullu MS. Oseltamivir. J Postgrad Med 2009;55(3):225-30.
  3. Davies BE, Aceves Baldo P, Lennon-Chrimes S, Brewster M. Effect of oseltamivir treat- ment on anticoagulation: a cross-over study in warfarinized patients. Br J Clin Pharmacol 2010;70(6):834-43.
  4. Mosholder AD, Racoosin JA, Young S, Wernecke M, Shoaibi A, MaCurdy TE, et al. bleeding events following concurrent use of warfarin and oseltamivir by Medicare beneficiaries. Ann Pharmacother 2013;47(11):1420-8.
  5. Shi D, Yang J, Yang D, LeCluyse EL, Black C, You L, et al. Anti-influenza prodrug oseltamivir is activated by carboxylesterase human carboxylesterase 1, and the acti- vation is inhibited by antiplatelet agent clopidogrel. J Pharmacol Exp Ther 2006; 319(3):1477-84.
  6. He G, Massarella J, Ward P. Clinical pharmacokinetics of the prodrug oseltamivir and its active metabolite Ro 64-0802. Clin Pharmacokinet 1999;37(6):471-84.

Leave a Reply

Your email address will not be published. Required fields are marked *